I have been suffering from severe heart palpitations, particularly bad with exertion, for years. I've had all the requisite tests (heart monitor, stress test, ultrasound, etc.) and nothing abnormal was detected, just PVCs and a few of the other (can't recall term). I recently had some blood work done and the following abnormal results were shown: hematocrit: 33.9 L, hemoglobin 11.9L, red blood cell count 3.65, cholesterol 234 (triglycerides: 77, HDL: 70, LDL 149) iron serum 159 ug/dL, % sat transferrin 59, lead 1.0 ug/dL, reticulocyte count 2.2, alk phos 32. All other results were in the normal range. My BP this morning was 78/50 and my pulse is at 50. I've felt dizzy for the last few days and have had bouts of light-headedness for stretches of time over the last few years. I've been told my palpitations are benign and so not to worry. The bottom line is, I feel awful most of the time - low energy (my TSH was normal), palpitations that limit my physical activity (I now do yoga and swim but can no longer run) and am anemic for no apparent reason (my periods are very light and there was no blood detected in my stool). I eat extremely well - lots of protein, vegetables and whole grains. I exercise every day though on a somewhat limited scale compared to what I used to. I'm very frustrated with hearing that all is well when I don't feel that way. I'm hoping you can help piece together some answers. Is there a way to boost red cell count when your B12 and iron levels are normal? What about boosting blood pressure? There seem to be medications out there for lowering blood pressure but what about for raising it? Thanks for your help!
I am not sure what to tell you about raising your red blood cell count. I would address that to a hematologist. I think it is probably worth talking to a hematologist to determine the cause of anemia.
There are ways to boost blood pressure. I would probably check a serum cortisol level first. An endocrinologist might be the best person to talk to to determine if there is a hormonal reason for anemia/low blood pressure.
There are medications that raise blood pressure but is probably best to rule out other causes first with the above doctors. Blood pressure medications to raise blood pressure are usually not used unless people are fainting, but it might be worth a shot.
The following are medications sometimes used. I am not recommending any of them specifically, it is for reference only.
Treatment Dosing Form Effective in Side Effects
Exercise, Hydration, Salt, Fludrocortisone, Midodrine,, SSRI,
These medications aren't usually used for what you describe, but may be helpful.
I was also curious about the possibility of low BP and anemia causing palpitations. With the combination of these, I would suppose that low O2 levels might be contributing to palpitations. Isn't it rather abnormal to have such low BP AND anemia and arrhythmias? Is there a connection? Do any of the other sub-optimal test results give an indication as to what may be the root cause of all this? Thanks!
I have had iron defiency anemia for about two years now, with ferriten 8.5 ug/DL. My doctor says that is the most sensitive test, not CBC or serum iron or TIBC, but ferriten level. Blood cell differential can determine what type of anemia you might have. I don't think I read that in your post.
For me, it's suspected that heavy menstral flow is the cause, but even with supplementation I can't get my ferriten level much above 12ug/DL. From my medical doctor and research that I've done, there is a connection between anemia and palpitations. I have also found that absorption of iron can be affected by calcium supplements and tannins (as in chamomile tea, and I was drinking that to swallow my iron tablets!).
I have not come across a connection with low blood pressure and palpitations, however I have read in this forum many people who say that if their heart rate is slow, they get more pvcs. Is there a connection with low BP and heart rate? Maybe so.
I have iron defiency anemia too.... My gastro dr don't know why and where I lost all that iron. I have an infusion but only lasted a year. I am in perimenopause (no period problem).
Normally, when my BP and heart rates dropped. I can feel palpitation and dizzy. Once at the hospital, they gave me a drip (Sodium Chloride = salt water) to bring my BP and heart rate up. Of course with the external pacemaker connected as well.
I believe there could be the cause of anemia which is due to a long term heart problem hasn't been solved.
I actually have excess iron in my body (iron serum 159, % sat transferrin 59%). I'm wondering if this can actually cause anemia. I am making an excess of red blood cells in my bone marrow so something else is effecting my count. Has anyone else had iron overload which lead to anemia? It doesn't show up as a symptom in the research I've done. Does the doctor ever respond to threads or is it a one shot deal?
I think it's a one shot deal, but I have seen in a very few question threads that he will jump back into the discussion (but that's rare).
I don't know much about hematochomatosis--I think that is the term to describe too much iron--but from what I've read it doesn't appear to cause anemia. Maybe you should ask your doctor to recommend a specialist--a hematologist-- as the forum doctor suggested.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.